Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 96, NWS Cheyenne, WY

July 18, 2007Box Butte County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 18, 2007, 4:29 PM MDT for Box Butte County, Nebraska. It was in force for 46 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2007, 4:29 PM MDT (22:29 UTC)
Expired
Jul 18, 2007, 5:15 PM MDT
In force
46 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Box Butte County, NE

The radar

The Cheyenne radar (KCYS), 184 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 4:30 PM MDTHAIL 0.75Hemingford, NEHAIL OCCURRED FROM 430 PM TO 435 PM MDT
Jul 18, 4:30 PM MDTHAIL 0.88Hemingford, NEHAIL OCCURRED FROM 430 PM TO 435 PM MDT
Jul 18, 5:14 PM MDTHAIL 0.756 N Alliance, NE
Jul 18, 5:15 PM MDTTSTM WND DMG2 N Alliance, NE61 MPH WIND GUSTS DAMAGE TO MOBILE HOMES. SHEET METAL IN POWER LINES
Jul 18, 5:15 PM MDTTSTM WND GST 63Alliance, NE
Jul 18, 5:22 PM MDTHAIL 0.5Hemingford, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2007-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2007-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
891 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 182228
SVRCYS
NEC013-182315-
/O.NEW.KCYS.SV.W.0096.070718T2229Z-070718T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
429 PM MDT WED JUL 18 2007

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITY OF ALLIANCE...

* UNTIL 515 PM MDT

* AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HEMINGFORD...OR ABOUT 19 MILES NORTHWEST OF ALLIANCE...AND MOVING
  EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HEMINGFORD BY 440 PM MDT...
  BEREA BY 510 PM MDT...
  WILD HORSE BUTTE BY 515 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4239 10340 4203 10335 4205 10278 4240 10279

$$

GRIFFITH
2 follow-up statements
000 
WWUS55 KCYS 182255
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
455 PM MDT WED JUL 18 2007

NEC013-182315-
/O.CON.KCYS.SV.W.0096.000000T0000Z-070718T2315Z/
BOX BUTTE NE-
455 PM MDT WED JUL 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR BOX BUTTE COUNTY...

AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HEMINGFORD...OR ABOUT 17 MILES NORTHWEST OF ALLIANCE...
MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILD HORSE BUTTE BY 515 PM MDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4239 10340 4203 10335 4205 10278 4240 10279

$$
GRIFFITH
000 
WWUS55 KCYS 182315
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
515 PM MDT WED JUL 18 2007

NEC013-182325-
/O.EXP.KCYS.SV.W.0096.000000T0000Z-070718T2315Z/
BOX BUTTE NE-
515 PM MDT WED JUL 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR BOX BUTTE COUNTY EXPIRES AT
515 PM MDT...

ANOTHER SEVERE THUNDERSTORM WARNING WAS ISSUED FOR BOX BUTTE COUNTY 
VALID UNTIL 6 PM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4239 10340 4203 10335 4205 10278 4240 10279

$$

GRIFFITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:55 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 18, 2:55 PM MDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT WED JUL 18 2007

.SHORT TERM...THROUGH FRI. A HIGH AMPLITUDE RIDGE WILL DOMINATE THE
REGION TONIGHT THROUGH FRI...ALTHOUGH THE RIDGE AXIS WILL GRADUALLY
MOVE EASTWARD DURING THE PERIOD. A SHORTWAVE CURRENTLY MOVING
CLOCKWISE AROUND THE RIDGE AXIS IS CURRENTLY TRIGGERING STRONG
STORMS OVER THE SD BLACK HILLS...AND SOME OF THESE STRONGER STORMS
COULD WELL DEVELOP OVER NORTHEASTERN PORTIONS OF THE CYS FORECAST
AREA THIS AFTERNOON AND PERSIST INTO THIS EVENING. THIS IS IN
ACCORDANCE WITH THE SPC DAY1 OUTLOOK. FOR THIS REASON...WILL GO WITH
A CHANCE OF SEVERE STORMS UNTIL MID EVENING FOR NIOBRARA COUNTY WY
AS WELL AS NORTHERN PORTIONS OF THE WESTERN NEB PANHANDLE. THE
PRIMARY THREATS FROM THE STRONGER STORMS WILL BE HAIL AND STRONG
OUTFLOW WINDS. THE AFOREMENTIONED SHORTWAVE WILL ALSO PUSH A SURFACE
COLD FRONT THROUGH MUCH OF THE FORECAST AREA THROUGH THIS EVENING.
WILL CARRY A CHANCE OF WEAKER STORMS FROM MID EVENING THROUGH ABOUT
MIDNIGHT TONIGHT. THE AIRMASS BEHIND THE FRONT WILL BECOME NEARLY
SATURATED LATE TONIGHT THUS SOME LOW CLOUDS ARE POSSIBLE UNTIL ABOUT
MID MORNING THU. THU WILL NOT BE AS HOT AS TODAY...WITH A CHANCE OF
GARDEN VARIETY STORMS PRIMARILY OVER THE WY PORTION OF THE FORECAST
AREA. FRI WILL BE A FEW DEGREES WARMER AS HEIGHTS AND THICKNESS
VALUES BEGIN TO INCREASE. MID LEVEL MOISTURE DRIFTING NORTHWARD FROM
CENTRAL AND WESTERN CO WILL WARRANT A SMALL CHANCE OF AFTERNOON
STORMS FRI OVER THE HIGHEST MOUNTAINS AND ADJACENT CARBON COUNTY.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. EXPECT UPPER LEVEL RIDGE
TO REMAIN OVER THE HIGH PLAINS THROUGH THE EXTENDED PERIOD. SREF
ENSEMBLES SHOW 500MB HEIGHTS OF ONE TO TWO STANDARD DEVIATIONS ABOVE
NORMAL. THUS EXPECT HIGH TEMPERATURES TO BE NEARLY 8 TO 10F DEGREES
ABOVE SEASONAL NORMALS. HOWEVER TEMPERATURES THROUGH THE PERIOD
NEARLY 5 TO 7F DEGREES BELOW RECORD HIGH TEMPERATURES FOR MUCH OF
SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE. EXPECT CHANCES OF
THUNDERSTORMS ON FRIDAY NIGHT AS MOISTURE FROM THE COLORADO GET
PULLED NORTHWARD MAINLY WEST OF INTERSTATE 25. SATURDAY THROUGH
MONDAY WILL HAVE LIMITED MOISTURE ACROSS THE AREA UNDER THE UPPER
LEVEL HIGH. WILL MOST LIKELY GET SOME AFTERNOON CONVECTION OVER THE
OVER THE MOUNTAINS. NO PARTICULAR DAY APPEARS TO BE SIGNIFICANT OVER
THE OTHER WITH JUST SLIGHT CHANCE OF THUNDERSTORMS OVER THE
MOUNTAINS WITH LITTLE UPPER LEVEL SUPPORT INDICATED BY THE MODELS.
COOLER TEMPERATURES EXPECTED ON WEDNESDAY AS GFS INDICATED WEAK COOL
FRONT AND UPPER LEVEL DISTURBANCE MOVE ACROSS MONTANA AND SHIFTING
SOUTHWARD. HOWEVER...LARGER DIFFERENCES IN THE ECMWF AND GFS IN
LOCATIONS OF UPPER LEVEL FEATURES. THUS WILL NOT MAKE TOO MANY
DIFFERENCES.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THU. SCATTERED
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING BUT CEILINGS
AND VISIBILITIES SHOULD ABOVE MVFR CRITERIA. LOW LEVEL MOISTURE WILL
INCREASE EAST OF THE LARAMIE RANGE TONIGHT WITH SOME STRATUS OR
STRATOCUMULUS CLOUDS EXPECTED...BUT AGAIN VFR CONDITIONS SHOULD
PREVAIL.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...JR
LONG TERM....MG
Hazardous weather outlook, Jul 18, 10:57 AM MDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1057 AM MDT WED JUL 18 2007

NEZ001>003-021-WYZ060-191130-
SIOUX-DAWES-BOX BUTTE-MORRILL-NIOBRARA-
1057 AM MDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON
AND EVENING. SOME OF THE STORMS MAY BE SEVERE. THE MAIN THREAT
WITH THE STORMS WILL BE LARGE HAIL...GUSTY WINDS TO 60 MPH AND
BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ019-020-054-055-WYZ059-061>070-191130-
SCOTTS BLUFF-BANNER-KIMBALL-CHEYENNE-CONVERSE-SOUTHWEST CARBON-
NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-
LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1057 AM MDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON
AND EVENING. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE
WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS IN THE
MOUNTAINS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jul 18, 4:11 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
411 PM MDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             20 NNW HARRISON         42.96N 104.03W
07/18/2007  E0.75 INCH       SIOUX              NE   TRAINED SPOTTER

&&

RUBIN
Local storm report, Jul 18, 4:18 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
418 PM MDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND GST     18 N HARRISON           42.95N 103.88W
07/18/2007  M50 MPH          SIOUX              NE   MESONET

0414 PM     TSTM WND GST     18 N HARRISON           42.95N 103.88W
07/18/2007  M58 MPH          SIOUX              NE   MESONET

&&

RUBIN
Local storm report, Jul 18, 4:18 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
418 PM MDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND GST     18 N HARRISON           42.95N 103.88W
07/18/2007  M58 MPH          SIOUX              NE   MESONET

&&

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:57 PM MDTSevere Thunderstorm WarningCYSSioux48 min
Jul 18, 4:03 PM MDTSevere Thunderstorm WarningCYSDawes42 min
Jul 18, 4:43 PM MDTSevere Thunderstorm WarningCYSSioux47 min
Jul 18, 5:09 PM MDTSevere Thunderstorm WarningCYSDawes51 min
Jul 18, 5:11 PM MDTSevere Thunderstorm WarningCYSBox Butte49 min
Jul 18, 5:40 PM MDTSevere Thunderstorm WarningCYSMorrill35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.